Alert archive / Nebraska / Tornado Warnings in 1999
Tornado Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at May 22, 1999, 5:07 PM CDT for Dakota County, Nebraska; Union County, South Dakota. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 1999, 5:07 PM CDT (22:07 UTC)
- Expired
- May 22, 1999, 5:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Dakota County, NE, Union County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:30 PM CDT | Thunderstorm Wind 52 | North Sioux City, SD | |
| May 22, 5:30 PM CDT | Thunderstorm Wind 52 | South Sioux City, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KFSD 222208 RRA TORFSD NEC043-SDC127-222245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 507 PM CDT SAT MAY 22 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... NORTHERN DAKOTA COUNTY IN NORTHEAST NEBRASKA SOUTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 545 PM CDT * AT 507 PM CDT...WEATHER SPOTTERS REPORTED A TORNADO 8 MILES NORTHWEST OF JACKSON...OR ABOUT 4 MILES SOUTH OF PONCA...MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... HUBBARD...JACKSON...JEFFERSON AROUND 520 PM CDT NORTH SIOUX CITY AROUND 530 PM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 22, 3:30 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 22, 3:30 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT SAT MAY 22 1999 TSTMS ASSCD WITH MAIN SHORT WV MOVG THRU SERN SD AND SWRN MN NOW EXPANDING TOWARDS NWRN IA FM NEB...AND WL HIT PRETTY HARD THERE THIS EVE. OTRW NWLY FLW OF COOLER AND DRIER AIR WL TAKE OVR CWA TNGT AND SUN. BRISK NWLY WNDS OF 15 TO 30 MPH WITH SOME HIGHER GUSTS ESP FOR ERN HLF CWA THRU SUN. BIG QUESTION IS HOW MUCH SC CLDS WL COME DOWN FM N AND WL COVER WITH PARTLY SUNNY. GENERALLY DRY BUT MODERATING AIR MASS WL BE THE RULE THRU EXTD...AND GUID SEEMS REASONABLE. .FSD...NONE RYRHOLM
In the hours before
Special weather statement, May 22, 4:17 PM CDT, 50 minutes before
SDZ050-063-064-222220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 417 PM CDT SAT MAY 22 1999 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR GREGORY...CHARLES MIX... AND DOUGLAS COUNTIES... THUNDERSTORMS HAVE MOVED EAST OF GREGORY...CHARLES MIX...AND DOUGLAS COUNTIES IN SOUTH CENTRAL SOUTH DAKOTA. THEREFORE THE WATCH HAS BEEN CANCELLED IN THOSE AREAS. RSR
Special weather statement, May 22, 4:17 PM CDT, 50 minutes before
SDZ050-063-064-222220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 417 PM CDT SAT MAY 22 1999 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR GREGORY...CHARLES MIX... AND DOUGLAS COUNTIES... THUNDERSTORMS HAVE MOVED EAST OF GREGORY...CHARLES MIX...AND DOUGLAS COUNTIES IN SOUTH CENTRAL SOUTH DAKOTA. THEREFORE THE WATCH HAS BEEN CANCELLED IN THOSE AREAS. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:23 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 52 min |
| May 22, 11:39 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 51 min |
| May 22, 2:14 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 46 min |
| May 22, 2:49 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 41 min |
Nearby
Tornado Warnings in Nebraska, 1999Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.